Nebraska, 2021

Winter Weather in Nebraska, February 3 to 4, 2021

February 3 to 4, 2021 · NWS GID · 24 events in 24 counties and zones

causing plenty of travel issues for morning commuters. Numerous vehicle slide-offs and at least a handful of accidents occurred, including a few that closed portions of Interstate 80 for a time.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the late evening of Wednesday the 3rd and the early morning of Thursday the 4th, a quick-hitting system brought a somewhat-surprisingly-potent combination of a brief wintry mix, light snow accumulation, moderately-strong north winds and falling temperatures to most all of South Central Nebraska...causing plenty of travel issues for morning commuters. Numerous vehicle slide-offs and at least a handful of accidents occurred, including a few that closed portions of Interstate 80 for a time. This included a closure in the eastbound lanes between Overton and Elm Creek due to a jackknifed semi, and also a westbound closure due to an accident near the Giltner exit. Based solely on snowfall amounts, this event was not very impressive given that the vast majority of NWS coop and CoCoRaHS observers across the 24-county area reported no more than 1-2 inches (including in the Tri Cities). A few stations north of Interstate 80 checked in with a touch more, but even so, the highest official total was only 2.7 at Ravenna and Osceola. As a result, this was a classic case of minimal snow-but-higher impacts, as fairly strong winds (reducing visibility to one-half mile or less at times) and temperatures rapidly diving below freezing (prompting slick roads) exacerbated the situation.

As for event timing and evolution, the heaviest/steadiest precipitation concentrated within a fairly narrow, southwest-northeast oriented band that typically lasted 2-4 hours at most locations as it marched through, starting off in far western/northern counties such as Valley/Dawson as early as 10 p.m. to midnight, reaching central areas including the Tri Cities mainly 1-3 a.m. and eventually exiting far southeast counties such as Fillmore/Thayer between 5-7 a.m. Precipitation started out as a brief wintry mix before fully transitioning to snow, and as surface temperatures fell from well-up into the 30s F to well-down into the 20s during the night, precipitation efficiently froze onto roads. In addition, the stout north winds that accompanied the snow behind a cold front were commonly sustained 20-30 MPH and gusting up to around 40 MPH. In the mid-upper levels, the main player was a progressive shortwave trough diving east-southeast into the Central Plains out of the Northern Rockies. At the surface, the cold front that brought the moderately-strong north winds was drawn southward as a roughly 998 millibar low pressure center gradually migrated across Kansas from northwest-to-southeast between the evening of the 3rd and sunrise on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 3, 9:17 PM CST, 43 minutes earlier.

Area forecast discussion, Feb 3, 9:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
917 PM CST Wed Feb 3 2021

.UPDATE...
Issued at 904 PM CST Wed Feb 3 2021

Updated the forecast tonight into Thursday morning. I split
forecast into a more detailed hourly forecast through Thursday
morning, especially highlighting the quick departure of
precipitation to our east between 10/11Z and 15Z from west to
east. Our snowfall forecast may be a tad on the high side, given
how short of a window we have for snow. However, this is a
scenario that a snow squall could put down a bit more snow, and
reduce visibility for a short time. Also, the window for any
mixed wintry precip looks extremely small. Still potential for a
flash freeze as cold air quickly streams in behind the cold front
overnight.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 430 PM CST Wed Feb 3 2021

For anyone who has been following along the last few forecasts, you
won't be surprised that this is quite the busy, busy forecast...a
lot going on and a lot to talk about. Starting off with the here and
now, today will be the nicest day of the week (and possibly for the
next week or so). Brief upper level ridging today has cleared out
skies faster than anticipated this morning. Highs so far are right
on track this afternoon, in the 40s within the snow cover, and 50s-
60s elsewhere. Enjoy it while it lasts though, because an upper
level trof sinks down over us tonight and brings a frigid cold front
and strong winds with it. Precip is also expected with this front,
initially starting off as rain this evening then transitioning to a
wintry mix around midnight and then snow by the early morning hours
and through the day tomorrow. Snow amounts will be minimal, with a
few places seeing around 2" where banding occurs. Timing is going to
be a key component to how this all unfolds. If the front moves
through a little faster, then we could see more rain and wintry mix
and less snow. If the front slows down then we could see could see a
little more snow. There is also the potential for flash freeze to
happen just behind the front and particularly after dark with the
rapid temperature drop. This could be especially impactful where
rain has fallen first. As for winds, they are expected to pick up
out of the north behind the front with sustained speeds around 20-25
mph with gusts around 35-45 mph. While patchy blowing snow is
possible, it's not as likely since surfaces will be wet and or icy
from rain before the snow. Therefore snow is more likely  to stick
to the surface more, and existing snow pack is well compacted at
this point, so not a concern for blowing.

The progressive upper pattern continues with our next wave coming
through on Saturday. This one will really pack a punch though as
cold Arctic air plunges south and drops our temperatures to around
20+ degrees below average! Then this cold air stays in place at
least through the end of the week and potentially beyond. This is
due to a polar high that has created a blocking pattern over
northern Canada, thus making for little movement in the upper low
over Manitoba and Ontario. The broad troughing from this low is what
will continue to funnel the cold air south through the Central and
Upper Plains along with the Upper Midwest. Highs on Saturday will
only be in the upper teens and lower 20s with a chance for snow in
the morning hours. While this wave and the cold air are high
confidence, the chance for precip is lower confidence for now with
models not always in agreement. For example the ECMWF wave looks
weaker and more split, but with more emphasis on precip potential
for Sunday. With how cold this airmass is, snow ratios are expected
to be on the higher end. This means that even lighter QPF amounts
can result in modest snow totals of a few inches.

Another concern with this cold air is the likelihood for
dangerous wind chills. Saturday's highs will only be in the teens
and 20s, and will also be the start of sub-zero wind chills, and
only getting colder over the coming days. Sunday onward could see
wind chills generally between -15 and -20 degrees. Currently high
temperatures look to bottom out on Monday with highs in the single
digits and teens. Although there is a blocking pattern aloft over
far northern Canada, our upper level flow here will still be
moving along with several perturbations rotating through, each
with the potential for a quick shot of precip. Though this is
still quite a ways away and so there is still much to be refined
between now and then. &&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1109 AM CST Wed Feb 3 2021

Main concerns over the next 24hrs are with the passage of a strong
cold front overnight tonight. This front is expected to bring
precip and strong winds with it. Precip will start out as rain
before transitioning to a wintry mix and then to snow. The rapid
drop in temperatures behind the front means that flash freeze
could be an issue if the pavement is already wet.

Regarding winds...behind the front strong winds will pick up out
of the north and northwest with sustained winds around 15-20kts
and gusts to around 30-35kts. These winds when coupled with even
light snowfall can greatly reduce visibility and will be something
to keep an eye on.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1109 AM CST Wed Feb 3 2021

Main concerns over the next 24hrs are with the passage of a strong
cold front overnight tonight. This front is expected to bring
precip and strong winds with it. Precip will start out as rain
before transitioning to a wintry mix and then to snow. The rapid
drop in temperatures behind the front means that flash freeze
could be an issue if the pavement is already wet.

Regarding winds...behind the front strong winds will pick up out
of the north and northwest with sustained winds around 15-20kts
and gusts to around 30-35kts. These winds when coupled with even
light snowfall can greatly reduce visibility and will be something
to keep an eye on.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 10 AM CST Thursday for NEZ039>041-
     046>049-060>064-072>077.

KS...NONE.
&&

UPDATE...Heinlein
DISCUSSION...Shawkey
AVIATION...Heinlein
Hazardous weather outlook, Feb 3, 2:27 PM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
227 PM CST Wed Feb 3 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
227 PM CST Wed Feb 3 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A Winter Weather Advisory is in effect tonight for Nebraska locations
along and north of Highway 6. Please refer to the Advisory
message for further information. Also tonight, strong north wind
gusts of 35 to 45 mph are forecast behind a cold front which may
lead to blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Winter Weather Advisory remains in effect until mid morning
Thursday for Nebraska locations along and north of Highway 6.
Please refer to the Advisory message for further information.
Northwest wind gusts around 40 mph are expected to persist
Thursday which could lead to blowing and drifting snow.

An Arctic airmass will bring frigid temperatures to our area over
the weekend and into next week. Overnight wind chill values may
dip as low as -15 to -25 degrees for portions of the area from
Saturday night through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
measured snow reports are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
February 3, 10:00 PM CST to February 4, 5:00 AM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A snow total of 2.0 inches was reported six miles southwest of Lexington (CoCoRaHS) and 1.0 inches occurred in Sumner (NWS observer). A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Phelps

When
February 3, 10:00 PM CST to February 4, 5:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A total of 1.0 inch of snow accumulated in Holdrege. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Valley

When
February 3, 10:00 PM CST to February 4, 6:00 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A snow total of 1.5 inches occurred at Ord, and 1.0 inch at North Loup. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Gosper

When
February 3, 10:00 PM CST to February 4, 5:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A snowfall total of 1.0 inches fell at the Canaday Steam Plant, located 6 miles south-southeast of Lexington. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Sherman

When
February 3, 10:00 PM CST to February 4, 6:00 AM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

A snow total of 1.0 inches occurred at Loup City. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Buffalo

When
February 3, 10:00 PM CST to February 4, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A snow total of 2.7 inches fell in Ravenna, 2.0 inches fell in Kearney, and 1.4 inches fell in Miller. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Furnas

When
February 3, 10:00 PM CST to February 4, 5:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snow total of 1.0 inches occurred in Wilsonville and 0.8 inches fell 6 miles north-northwest of Oxford. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Harlan

When
February 3, 10:00 PM CST to February 4, 5:00 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

The entire county received at least a dusting of wind-blown snow, including a trace in Orleans. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Kearney

When
February 3, 11:00 PM CST to February 4, 6:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A snow total of 1.0 inches occurred at Minden. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Greeley

When
February 3, 11:00 PM CST to February 4, 6:00 AM CST
Where
Greeley forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

A snow total of 1.5 inches occurred four miles east of Scotia (CoCoRaHS) and 0.8 inches occurred at Greeley (NWS observer). A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Howard

When
February 3, 11:00 PM CST to February 4, 6:00 AM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

A snow total of 2.2 inches occurred at St. Paul. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Hall

When
February 3, 11:00 PM CST to February 4, 7:00 AM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A snow total of 1.4 inches occurred at the Grand Island Central Nebraska Regional Airport. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Adams

When
February 3, 11:00 PM CST to February 4, 7:00 AM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A snow total of 1.2 inches occurred the NWS Hastings office located 4 miles north of Hastings, while 1.0 inch was reported on the far south side of the city (NWS employee). A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Nance

When
February 3, 11:00 PM CST to February 4, 7:00 AM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Snow totals of 2.0 inches occurred in Belgrade and also 2 miles west of Genoa. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Merrick

When
February 3, 11:00 PM CST to February 4, 7:00 AM CST
Where
Merrick forecast zone
Reported by
CoCoRaHS
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

A snow total of 2.0 inches fell two miles west of Palmer. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Franklin

When
February 3, 11:00 PM CST to February 4, 6:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

A total of 1.0 inch of snow fell in Franklin. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Hamilton

When
February 4, 12:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

A snow total of 1.7 inches occurred 4 miles north of Aurora. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Clay

When
February 4, 12:00 AM CST to 7:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A snow total of 1.0 inch occurred in Clay Center and 0.8 inches fell 6 miles |east-southeast of Clay Center. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Polk

When
February 4, 12:00 AM CST to 8:00 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

A snow total of 2.7 inches occurred at Osceola, 2.5 inches fell in Polk, and 1.9 inches fell 3 miles northeast of Shelby. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Webster

When
February 4, 12:00 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A total of one-half inch of snow fell in Red Cloud. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred..

Winter Weather, Nuckolls

When
February 4, 12:00 AM CST to 8:00 AM CST
Where
Nuckolls forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A snow total of 1.0 inch was reported 7 miles northeast of Superior. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, York

When
February 4, 1:00 AM CST to 8:00 AM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

A snow total of 1.2 inches fell 3 miles west of Gresham and 1.0 inches fell 3 miles north of York. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Fillmore

When
February 4, 1:00 AM CST to 8:00 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

A snow total of 1.0 inches occurred at Geneva. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

Winter Weather, Thayer

When
February 4, 1:00 AM CST to 8:00 AM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A snow total of 1.2 inches fell in Hebron and 0.5 inches fell in Hubbell. A brief mix of rain, freezing rain and sleet quickly changed to snow with near 40 mph wind gusts. Light icing occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941987, 941988, 941989, 941990, 941991, 941992, 943258, 943260, 941993, 941994, 941995, 941996, 941997, 942002, 942003, 943259, 942004, 942005, 942006, 943261, 943262, 942007, 942009, 943263.